Alert archive / Michigan / River Flood Warnings in 2018

River Flood Warning 6, NWS Grand Rapids, MI

February 18, 2018Clinton County, Michigan

NWS Grand Rapids, MI issued this river flood warning at Feb 18, 2018, 12:57 PM EST for Clinton County, Michigan. It took effect at Feb 20, 2018, 8:00 AM EST. It was in force for 13 days.

The area

The counties it named.

The facts

Issued
Feb 18, 2018, 12:57 PM EST (17:57 UTC)
In effect from
Feb 20, 2018, 8:00 AM EST
Expired
Mar 5, 2018, 7:20 AM EST
In force
13 days
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Flood severity
Minor

County Clinton County, MI

The radar

The Grand Rapids radar (KGRR), 77 km from the middle of the area, began a volume at 17:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Looking Glass River near Eagle (EAGM4). The gauge peaked at 8.89 ft at Feb 21, 2018, 1:00 AM EST.

actionminormoderate4681002/1802/1902/2002/2102/2202/2302/2402/2502/2602/2702/2803/0103/0203/0303/0403/0503/06
Action stage
5 ft
Minor stage
7 ft
Moderate stage
9 ft
Major stage
11 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04114498, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this river flood warning went out at Feb 18, 6:47 AM EST, 6 hours 10 minutes earlier.

Area forecast discussion, Feb 18, 6:47 AM EST, 6 hours 10 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
647 AM EST Sun Feb 18 2018

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 308 AM EST Sun Feb 18 2018

An area of high pressure centered over Missouri this morning will
track up the Ohio Valley today. This fair weather system will
provide the region with mainly dry weather and close to normal
temperatures. Later tonight the southerly flow strengthens around
the backside of this departing high pressure system. As a result
some precipitation will start moving in. A brief period of mixed
precipitation will be possible at the onset...but it is forecasted
to transition quickly to rain showers for most of Monday.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 308 AM EST Sun Feb 18 2018

The main challenge deals with the impacts from the potential heavy
rain. Overall the timing of the arrival is a little delayed but
the pattern is still supportive of swaths of heavy rain
developing.

Variability exists in the models with the overall amount of
precipitation forecasted which generates uncertainty in terms of
how much precipitation we will see. The high res euro shows
generally 1.5 to 2.5 inches for the CWA while the GFS adds at
least another inch on top of that. Overall they are similar on the
setup with the right entrance region of a very strong upper jet
strengthening over the area along with a very anomalous amount of
moisture from the Gulf arriving in the region. Several low level
jets move in during this period. Elevated instability is shown as
well. Enough support is there to highlight a risk for flooding
with an ESF which I will send out. Will keep the high POPs and
risk for thunder going Mon through Tue.

.LONG TERM...(Tuesday night through Saturday)
Issued at 308 AM EST Sun Feb 18 2018

Rain will continue Tuesday night as one final low pressure wave
moves northeast along the slow moving frontal boundary. 1000-850 mb
moisture transport still looks favorable especially in the evening
when precipitable water values will still be up around 1.25 to 1.5
inches.

So another half an inch to inch of rainfall is expected Tuesday
night. Some flooding issues are likely to occur due to the
cumulative rainfall from Monday through Tuesday night and melting
snow cover with the unseasonably mild temps Mon/Tue.

There is a chance of thunderstorms Tuesday evening as well mainly
over our southern fcst area along and just ahead of the front.
Precipitation will become mixed with then change over to some wet
snow flakes late Tuesday night as caa commences after fropa but
there will be very little to no snow accumulation.

Fair weather will return Wednesday through Thursday as a high
pressure ridge takes hold of the wx pattern. The next low pressure
system and upper level disturbance will bring a chance of mixed
light precipitation Friday. Another system moving northeast out of
the southern Plains states will bring potential for more mixed pcpn
Saturday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 643 AM EST Sun Feb 18 2018

Some uncertainty with this forecast. Initially MVFR clouds
covering most of the region. Models show them breaking up over the
next 2 hrs or so. Then with the developing southerly
flow...indications are that most of the lower clouds in Indiana
and Illinois will expand as they move into MI later this morning.
I did not feature IFR conditions...although there is a risk for
that this afternoon. Will need to monitor trends. I did add
vicinity showers for later tonight as the low pressure system
nears the region. Temperatures will be close to freezing...so
there is a small risk for freezing rain toward 12z Mon.

&&

.HYDROLOGY...
Issued at 329 PM EST Sat Feb 17 2018

Confidence is increasing in 1 to 2 inches of rain with narrower
swaths of 3 inches possible Monday through Wednesday morning. River
levels are running above normal for this time of year in the upper
Grand basin (greater Lansing area), with a couple already near
bankfull. Snow water content on an area-wide average is estimated
around a half inch.

The rain and snowmelt is expected to cause most rivers to rise out
of their banks by Tue in headwaters and later in the week in
downstream main stems. Familiar nuisance flooding would be expected.
Some rivers may reach minor flood stage which is a little less
typical and starts impacting roads and some structures. A comparable
flood in recent memory occurred in April 2017. Right now we do not
expect most rivers to surpass what was seen in that event, although
smaller basins that receive bursts of heavier rain can quickly rise
higher than expected. Ice on the rivers may break apart then jam up
downstream, resulting in unpredictable fluctuations in levels.

How rare is this rain event? Two-day precip totals over 2 inches
during February have only occurred a handful of times in 120-plus
years of records at Muskegon, Grand Rapids, and Lansing. Most
recently it occurred in 1997 at GR and Lan, and 2001 at Mkg. The
records for two-day Feb precip amounts are 2.41 inches at Mkg in
2001, 3.56 in 1997 at GR, and 4.40 in 1938 at Lan.

Note: Current river level forecasts published on AHPS do not account
for precipitation expectations beyond 48 hours.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...MJS
SHORT TERM...MJS
LONG TERM...Laurens
AVIATION...MJS
HYDROLOGY...CAS
Hazardous weather outlook, Feb 18, 11:12 AM EST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
National Weather Service Grand Rapids MI
1112 AM EST Sun Feb 18 2018

MIZ037>040-043>046-050>052-056>059-064>067-071>074-191000-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1112 AM EST Sun Feb 18 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Several rounds of heavy rain are forecasted Monday through Tuesday
Night. Water levels will likely be elevated ahead of the rain due
to the ongoing snow melt. There will likely still be some ice in
the rivers. All this will support an increased risk for flooding
for much of the week.

Thunderstorms will be possible Monday afternoon into Tuesday night.
Any stronger storm could contain gusty winds.

Wind gusts may top 40 mph mainly Tuesday afternoon or evening.
This could lead to scattered power outages.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MJS NJJ

In the hours before

Local storm report, Feb 18, 8:14 AM EST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
814 AM EST SUN FEB 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     SNOW             2 NW BEECHWOOD          42.82N 86.15W
02/18/2018  M0.6 INCH        OTTAWA             MI   COCORAHS

            COCORAHS STATION MI-OW-14, 2 NW BEECHWOOD.

0700 AM     SNOW             1 WSW GRANDVILLE        42.90N 85.78W
02/18/2018  M0.7 INCH        KENT               MI   COCORAHS

            COCORAHS STATION MI-KN-14, 1 WSW GRANDVILLE.

0700 AM     SNOW             PLAINWELL               42.44N 85.65W
02/18/2018  M0.2 INCH        ALLEGAN            MI   COCORAHS

            COCORAHS STATION MI-AN-25, PLAINWELL.

0700 AM     SNOW             GRANDVILLE              42.90N 85.77W
02/18/2018  M0.7 INCH        KENT               MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION GPDM4, GRANDVILLE.

0700 AM     SNOW             1 N GRASS LAKE          42.27N 84.20W
02/18/2018  M0.1 INCH        JACKSON            MI   COCORAHS

            COCORAHS STATION MI-JC-24, 1 N GRASS LAKE.

0700 AM     SNOW             2 NNE ALTO              42.89N 85.37W
02/18/2018  M0.5 INCH        KENT               MI   COCORAHS

            COCORAHS STATION MI-KN-96, 2 NNE ALTO.

0700 AM     SNOW             GRAND LEDGE             42.77N 84.77W
02/18/2018  M0.5 INCH        EATON              MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION GDLM4, GRAND LEDGE.

0700 AM     SNOW             NWS FORECAST OFFICE GRA 42.89N 85.54W
02/18/2018  M0.3 INCH        KENT               MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION GRRM4, NWS FORECAST
            OFFICE GRAND RAPIDS.

0700 AM     SNOW             2 SW WYOMING            42.86N 85.74W
02/18/2018  M0.4 INCH        KENT               MI   COCORAHS

            COCORAHS STATION MI-KN-97, 2 SW WYOMING.

0700 AM     SNOW             HASTINGS                42.65N 85.30W
02/18/2018  M0.1 INCH        BARRY              MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION HASM4, HASTINGS.

0700 AM     SNOW             2 NW SYLVESTER          43.56N 85.28W
02/18/2018  M0.1 INCH        MECOSTA            MI   COCORAHS

            COCORAHS STATION MI-ME-10, 2 NW SYLVESTER.

0700 AM     SNOW             3 NNE PAW PAW           42.27N 85.86W
02/18/2018  M1.5 INCH        VAN BUREN          MI   COCORAHS

            COCORAHS STATION MI-VB-4, 3 NNE PAW PAW.

0700 AM     SNOW             SCOTTVILLE 2 SE         43.93N 86.25W
02/18/2018  M1.1 INCH        MASON              MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION SCOM4, SCOTTVILLE 2
            SE.

0700 AM     SNOW             4 SSE STONY LAKE        43.50N 86.47W
02/18/2018  M0.2 INCH        OCEANA             MI   COCORAHS

            COCORAHS STATION MI-OC-2, 4 SSE STONY LAKE.

0655 AM     SNOW             MUSKEGON COUNTY AIRPORT 43.17N 86.24W
02/18/2018  M1.0 INCH        MUSKEGON           MI   ASOS

            ASOS STATION MKG, MUSKEGON COUNTY AIRPORT.

0653 AM     SNOW             GERALD R FORD INTL      42.89N 85.54W
02/18/2018  M0.3 INCH        KENT               MI   ASOS

            ASOS STATION GRR, GERALD R FORD INTL.

0653 AM     SNOW             CAPITAL CITY AIRPORT    42.78N 84.59W
02/18/2018  M0.4 INCH        CLINTON            MI   ASOS

            ASOS STATION LAN, CAPITAL CITY AIRPORT.

0645 AM     SNOW             2 WNW BELMONT           43.09N 85.64W
02/18/2018  M0.2 INCH        KENT               MI   COCORAHS

            COCORAHS STATION MI-KN-60, 2 WNW BELMONT.

0630 AM     SNOW             2 NE SARANAC            42.96N 85.17W
02/18/2018  M0.3 INCH        IONIA              MI   COCORAHS

            COCORAHS STATION MI-IN-1, 2 NE SARANAC.

0600 AM     SNOW             1 N EAST GRAND RAPIDS   42.97N 85.61W
02/18/2018  M0.4 INCH        KENT               MI   COCORAHS

            COCORAHS STATION MI-KN-16, 1 N EAST GRAND
            RAPIDS.

0500 AM     SNOW             6 NW SCOTTVILLE         44.04N 86.34W
02/18/2018  M1.7 INCH        MASON              MI   COCORAHS

            COCORAHS STATION MI-MS-1, 6 NW SCOTTVILLE.

1200 AM     SNOW             MUSKEGON 4 SE           43.18N 86.20W
02/18/2018  M1.0 INCH        MUSKEGON           MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION MKNM4, MUSKEGON 4 SE.

1159 PM     SNOW             WESTERN MICHIGAN UNIVER 42.28N 85.61W
02/17/2018  M1.1 INCH        KALAMAZOO          MI   COCORAHS

            COCORAHS STATION MI-KZ-6, WESTERN MICHIGAN
            UNIVERSITY.

&&
Local storm report, Feb 18, 8:19 AM EST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
819 AM EST SUN FEB 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             BLOOMINGDALE            42.38N 85.96W
02/18/2018  M0.5 INCH        VAN BUREN          MI   CO-OP OBSERVER

&&

JAM
Local storm report, Feb 18, 8:26 AM EST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
826 AM EST SUN FEB 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             3 W MEARS               43.68N 86.47W
02/18/2018  M1.4 INCH        OCEANA             MI   PUBLIC

            SNOWFALL TOTAL YESTERDAY AFTERNOON THROUGH
            THIS MORNING.

&&

JAM
Local storm report, Feb 18, 8:53 AM EST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
853 AM EST SUN FEB 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     SNOW             LUDINGTON STATE PARK    44.03N 86.50W
02/18/2018  M0.5 INCH        MASON              MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION LSPM4, LUDINGTON
            STATE PARK.

0800 AM     SNOW             1 W WAYLAND             42.67N 85.68W
02/18/2018  M0.2 INCH        ALLEGAN            MI   COCORAHS

            COCORAHS STATION MI-AN-1, 1 W WAYLAND.

0700 AM     SNOW             EAST GRAND RAPIDS       42.94N 85.61W
02/18/2018  M0.4 INCH        KENT               MI   COCORAHS

            COCORAHS STATION MI-KN-7, EAST GRAND RAPIDS.

0700 AM     SNOW             GRANDVILLE              42.90N 85.76W
02/18/2018  M0.4 INCH        KENT               MI   COCORAHS

            COCORAHS STATION MI-KN-93, GRANDVILLE.

&&

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 12:57 PM ESTRiver Flood WarningGRRKent14 days
Feb 18, 12:57 PM ESTRiver Flood WarningGRROttawa13 days
Feb 18, 12:57 PM ESTRiver Flood WarningGRRIngham7 days
Feb 18, 12:57 PM ESTRiver Flood WarningGRRIngham8 days
Feb 18, 12:57 PM ESTRiver Flood WarningGRRClinton11 days
Feb 18, 12:57 PM ESTRiver Flood WarningGRRKalamazoo9 days
Feb 18, 1:18 PM ESTRiver Flood AdvisoryGRRIonia24 hr
Feb 18, 1:18 PM ESTRiver Flood AdvisoryGRRKent24 hr
Feb 18, 1:18 PM ESTRiver Flood AdvisoryGRRKent24 hr
Feb 18, 1:18 PM ESTRiver Flood AdvisoryGRRIonia10 days
Feb 18, 1:18 PM ESTRiver Flood AdvisoryGRRBarry24 hr
Feb 18, 1:18 PM ESTRiver Flood AdvisoryGRRKent6 days
Feb 18, 3:02 PM ESTFlood WatchGRRAllegan, Barry, Calhoun, Clare, Clinton, Eaton and 17 more45 hr

Nearby

River Flood Warnings in Michigan, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.